Alert archive / Michigan / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 12, NWS Grand Rapids, MI

May 31, 20104 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 31, 2010, 6:41 AM EDT for 4 counties in Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2010, 6:41 AM EDT (10:41 UTC)
Expired
May 31, 2010, 7:45 AM EDT
In force
64 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allegan County, MI, Kent County, MI, Montcalm County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2010-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2010-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:09 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 31, 4:09 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
409 AM EDT MON MAY 31 2010

LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...

.SYNOPSIS...(409 AM EDT MON MAY 31 2010)
A COLD FRONT WILL PUSH ACROSS THE REGION TODAY BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS MOST COMMONPLACE IN THE AFTERNOON.
ALTHOUGH ALL AREAS COULD SEE SOME RAIN...THE HIGHEST POTENTIAL WILL
OCCUR SOUTH OF A SOUTH HAVEN TO ST. JOHNS LINE.  A FEW OF THE
SHOWERS MAY LINGER INTO THIS EVENING...ESPECIALLY SOUTHEAST OF GRAND
RAPIDS.  AFTER A PLEASANT TUESDAY...RAIN CHANCES RETURN LATE TUESDAY
NIGHT INTO WEDNESDAY AS ANOTHER COLD FRONT MOVES IN.

&&

.SHORT TERM...(409 AM EDT MON MAY 31 2010)
(TODAY THROUGH WEDNESDAY)
A COLD FRONT WAS MOVING INTO EASTERN WISCONSIN AS OF 07Z.  THE FRONT
WILL TEAM UP WITH MOISTURE THAT WAS STEADILY MOVING NORTHWARD INTO
THE OHIO VALLEY THIS MORNING.  THE TWO WILL MEET UP OVER THE
SOUTHERN GREAT LAKES LATER TODAY.  WILL MAINTAIN THE LIKELY POPS
OVER THE SOUTHERN CWA...WITH HIGH CHANCE POPS ELSEWHERE.

AS FAR AS SEVERE STORM POTENTIAL...IT APPEARS LOW AT THIS TIME.  THE
BEST INSTABILITY SHOULD OCCUR OVER THE SE CWA WHERE SOME MORNING SUN
SHOULD BE SEEN.  HOWEVER THIS IS IN AN AREA OF LOW SHEAR VALUES IN
THE ORDER OF 20-25 KTS.  THE OTHER NEGATIVE IS THAT MUCH OF THE
STORMS WILL BE POST FRONTAL INTO THE AFTERNOON.  AS THE FRONT RUNS
INTO THE BETTER MOISTURE FROM THE SOUTH BY LATE AFTERNOON...WE
SHOULD SEE BETTER STORM DEVELOPMENT ALONG THE FRONT.  THIS SHOULD
HAPPEN SE OF A AZO-LAN LINE WHERE THERE COULD BE AN ISOLATED SEVERE
STORM OR TWO.

HAVE INCREASE POPS FOR THIS EVENING OVER THE SE CWA WHERE THE FRONT
SHOULD STILL BE INTERACTING WITH THE DEEPER MOISTURE THERE.  MUCH
DRIER AIR ARRIVES FROM THE NW OVERNIGHT BRINGING AN END TO THE PCPN
BY ABOUT MIDNIGHT.

HIGH PRESSURE IS SOLIDLY IN PLACE FOR TUESDAY.  LOWER DEW POINTS AND
ABUNDANT SUNSHINE WILL MAKE FOR A VERY PLEASANT DAY.

SOME CHANGES HAVE OCCURRED IN THE MODEL SOLUTIONS INTO THE MID WEEK
PERIOD.  BY THIS TIME FRAME WE WILL BE IN A ZONAL FLOW AND THE
MODELS ARE STRUGGLING ON HOW TO HANDLE SHORT WAVES THAT ARE MOVING
THROUGH THIS REGIME.  IN GENERAL...THE MODELS HAVE BECOME MORE
ROBUST WITH A COLD FRONT THAT CROSSES THE AREA LATE TUESDAY NIGHT
INTO WEDNESDAY WITH MORE UPPER LEVEL SHORT WAVE SUPPORT.  WILL NOT
COMPLETE BITE ON THIS...BUT HAVE TRENDED THE FORECAST WETTER BY
ADDING POPS TO LATE TUESDAY NIGHT AND INCREASED POPS ON WEDNESDAY.
THE FRONT APPEARS TO SLOW DOWN AS IT CROSSES THE REGION.  THIS WILL
ADD TWO POTENTIAL ISSUES...HEAVIER RAINS AND ALSO THE CHANCE OF
SEVERE STORMS.  RAINFALL COULD APPROACH AN INCH...LARGELY DEPENDING
ON THE BEHAVIOR OF THE FRONT.  SEVERE POTENTIAL WOULD BE HIGHEST
OVER THE SOUTHERN CWA...SOUTH OF THE SLOW MOVING FRONT...WHERE
DAYTIME HEATING COULD LEAD TO STRONGER INSTABILITY.

&&

.LONG TERM...(409 AM EDT MON MAY 31 2010)
(WEDNESDAY NIGHT THROUGH SUNDAY)
THE CHALLENGE IS TIMING THE SHOWERS WITH EACH SHORTWAVE IN ZONAL
FLOW.

THERE WAS A LARGE STORM OVER THE CENTRAL PACIFIC JUST EAST OF THE
DATELINE SUNDAY NIGHT. THAT STORM IS EXPECTED TO MOVE SLOWLY ACROSS
THE GULF OF ALASKA INTO THE END OF THIS WEEK.  AS THAT DOES SO...IT
BUILDS THE UPSTREAM RIDGE OVER NORTH CENTRAL CANADA (NUNAVUT) THAT
LARGELY REMAINS IN PLACE THROUGH THIS COMING WEEK. THIS THEN CREATES
AN OMAGE BLOCK FROM ALASKA EASTWARD INTO EASTERN CANADA. THAT WILL
HELP MAINTAIN A ZONAL FLOW ACROSS THE NORTHERN UNITED STATES THROUGH
MOST OF THIS COMING WEEK. THE PRIMARY POLAR JET CORE WILL BE NEAR 45
NORTH... OVER THE GREAT LAKES... THROUGH A GOOD PART OF THIS COMING
WEEK.

THE PROBLEM OF COURSE IS TIMING AND DEVELOPMENT OF SHORTWAVES
MOVING THROUGH THIS ZONAL FLOW. THE MODELS DO NOT DO WELL WITH THESE
SORT OF FEATURE IN ZONAL FLOW. THE NEXT SYSTEM TO COME THROUGH THIS
AREA IS THE RESULT OF THE JET ENTRANCE REGION THAT CROSSES UPPER
MICHIGAN ON WEDNESDAY. THERE ARE MULTIPLE WAVE SEGMENTS ASSOCIATED
WITH THIS SYSTEM AND IT SEEMS THERE WILL BE TWO PERIODS OF
SHOWERS/THUNDERSTORMS.... WEDNESDAY THEN THURSDAY. THE LOCATIONS AND
TIMING OF THESE CHANGE ON EVERY MODEL RUN AND FROM MODEL TO MODEL.
THERE IS SOME POTENTIAL FOR STRONG STORMS DEPENDING ON JUST HOW THIS
ALL PLAYS OUT. CONFIDENCE FOR STRONG STORMS OVER THE GRR CWA
THURSDAY IS VERY LOW.

THERE IS ANOTHER MAJOR SYSTEM THAT COMES INTO THE WESTERN GREAT
LAKES OVER THE WEEKEND AND THAT SYSTEM HAS EVEN MORE QUESTIONS THAN
THE WED/THU SYSTEM DOES.

GIVEN THAT I DID NOT FEEL IT SERVED MUCH PURPOSE TO CHANCE THE
CURRENT GRIDS MUCH IF AT ALL. SO I MADE ONLY COSMETIC CHANGES AND
CALLED THAT GOOD.

&&

.AVIATION...(1210 AM EDT MON MAY 31 2010)
THINKING HAS NOT CHANGED WITH THE 06Z TAF ISSUANCE. STILL EXPECTING
A COLD FRONTAL BOUNDARY TO PASS THROUGH THE AREA BETWEEN 14Z AND
ABOUT 00Z. SCATTERED SHOWERS ARE EXPECTED...WITH SOME EMBEDDED
THUNDERSTORMS AS WELL. THE BEST CHANCE FOR STORMS WILL BE FROM KGRR
SOUTH AND EAST DURING THE AFTERNOON HOURS. COVERAGE WILL PROBABLY
NOT BE WIDESPREAD...SO STILL COVERING THE SHOWER THREAT WITH VCSH
WORDING. THUNDER IS TOUGHER TO NAIL DOWN...SO HAVE OPTED TO CONTINUE
THE CB TAG ASSOCIATED WITH THE CEILINGS. FOR THE MOST PART
CONDITIONS WILL BE VFR...WITH CIGS AND VSBY/S DIPPING INTO THE MVFR
CATEGORY AT TIMES...ESPECIALLY BETWEEN ABOUT 15Z AND 00Z.

&&

.MARINE...(409 AM EDT MON MAY 31 2010)
THE FRONT PASSES THE NEARSHORE WATERS TOWARD MID DAY AND WINDS WILL
SHIFT TO THE NW.  WAVES COULD BRIEFLY BUILD TO AROUND 3 FEET IN SOME
AREAS TOWARD EVENING IN THIS FLOW.  WIND SPEEDS WILL DROP OFF AFTER
SUN DOWN AND RESULT IN LOWERING WAVES.  MUCH OF TUESDAY WILL SEE
LOWER WINDS AND WAVES.  HOWEVER...TOWARD EVENING SOUTH WINDS WILL BE
ESTABLISHED ON THE BACK SIDE OF HIGH PRESSURE.  THIS WILL INCREASE
THE FETCH OVER THE CENTRAL PORTION OF THE LAKE.  WAVES COULD
APPROACH SCA LEVELS AROUND THE SABLE POINTS LATE TUESDAY INTO
TUESDAY NIGHT.

&&

.HYDROLOGY...(409 AM EDT MON MAY 31 2010)
THE RAIN WILL BE SCATTERED ACROSS THE REGION TODAY HOLDING BASIN
AVERAGES TO A QUARTER INCH OR LESS.  THE EXCEPTION MAY BE OVER THE
SE WHERE THE RAIN MAY PERSIST INTO THIS EVENING AND UP TO A HALF OF
RAIN MAY OCCUR.  THE LATE TUESDAY NIGHT AND WEDNESDAY TIME FRAME
APPEARS TO BE SOMEWHAT WETTER.  THE MODELS ARE STILL IN THE PROCESS
OF COMING INTO AGREEMENT...BUT A HALF OF AN INCH TO AS MUCH AS AN
INCH OF RAIN APPEARS POSSIBLE IN THIS TIME FRAME AS A SLOW MOVING
FRONT MOVES ACROSS THE REGION.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....NONE.

&&

SYNOPSIS:     JK
SHORT TERM:   JK
LONG TERM:    WDM
AVIATION:     DUKE
MARINE:       JK
HYDROLOGY:    JK
Hazardous weather outlook, May 31, 5:27 AM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
527 AM EDT MON MAY 31 2010

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-010930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
527 AM EDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO LATE MORNING AS A COLD
FRONT MOVES INTO SOUTHWEST LOWER MICHIGAN BY LATE THIS MORNING.
THE STRONGEST STORMS COULD HAVE HAIL TO THREE QUARTERS OF AN INCH
AND WIND GUSTS TO 40 MPH AS THEY MOVE NORTHEAST AROUND 20 MPH.

BY EARLY AFTERNOON THE STORMS ARE EXPECTED TO BECOME BETTER
ORGANIZED JUST EAST OF GRAND RAPIDS...BEHIND THE COLD FRONT. THE
STRONGEST STORMS MAY APPROACH SEVERE LIMITS WITH WIND GUSTS TO NEAR
60 MPH AND HAIL TO ONE INCH. DUE TO THE SLOW MOVEMENT OF THESE
STORMS...LOCALIZED STREET FLOODING IS POSSIBLE. THE STORMS SHOULD
BE OUT OF THE AREA BY EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY AS A
SERIES OF WAVES ON THE FRONT MOVE THROUGH THE AREA. SOME OF THESE
STORMS COULD BE STRONG AND PRODUCE LOCALLY HEAVY RAINFALL.

A STORM OVER THE WEEKEND COULD BRING ADDITIONAL THUNDERSTORMS TO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT EXPECTED... PLEASE CALL IN ANY
SIGHTINGS OF HAIL OR DAMAGING WINDS.

WDM

In the hours before

Special weather statement, May 31, 6:12 AM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
612 AM EDT MON MAY 31 2010

MIZ056-057-064-065-071-072-311115-
ALLEGAN-BARRY-KALAMAZOO-KENT-OTTAWA-VAN BUREN-
612 AM EDT MON MAY 31 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 607 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
HOLLAND TO SAUGATUCK...MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4248 8626 4265 8624 4270 8622 4302 8624
      4329 8532 4248 8532 4230 8634
TIME...MOT...LOC 1012Z 240DEG 26KT 4288 8616 4263 8617

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:12 AM EDTSpecial Weather StatementGRRAllegan, Kent63 min
May 31, 7:13 AM EDTSevere Thunderstorm WarningGRRAllegan, Kent, Muskegon, Ottawa, Van Buren12 min
May 31, 7:45 AM EDTSpecial Weather StatementGRRLake, Mason, Oceana, Osceola60 min
May 31, 7:49 AM EDTSpecial Weather StatementGRRKent56 min
May 31, 8:42 AM EDTSpecial Weather StatementGRRIsabella33 min
May 31, 8:53 AM EDTSpecial Weather StatementGRRClare67 min
May 31, 10:40 AM EDTSpecial Weather StatementGRRCalhoun, Kalamazoo80 min
May 31, 11:52 AM EDTSpecial Weather StatementGRRBarry, Eaton53 min
May 31, 1:08 PM EDTSpecial Weather StatementGRRClinton67 min
May 31, 1:29 PM EDTSpecial Weather StatementGRRAllegan61 min
May 31, 1:36 PM EDTSpecial Weather StatementGRRIsabella54 min
May 31, 1:49 PM EDTSpecial Weather StatementGRRNewaygo56 min
May 31, 2:04 PM EDTSevere Thunderstorm WarningGRRKent41 min
May 31, 2:31 PM EDTAreal Flood AdvisoryGRRIonia, Kent, Montcalm3 hr
May 31, 2:33 PM EDTSpecial Weather StatementGRRIsabella42 min
May 31, 2:45 PM EDTSpecial Weather StatementGRRMontcalm30 min
May 31, 2:55 PM EDTSpecial Weather StatementGRRMontcalm65 min
May 31, 3:30 PM EDTRiver Flood WarningGRRKent5 hr
May 31, 3:36 PM EDTSpecial Weather StatementGRRIsabella54 min
May 31, 4:00 PM EDTFlash Flood WarningGRRKent5 hr
May 31, 4:50 PM EDTSpecial Weather StatementGRRJackson55 min
May 31, 6:34 PM EDTAreal Flood AdvisoryGRRJackson3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.